Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 111, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 1998, 6:12 PM CDT for Bureau County, Illinois. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 6:12 PM CDT (23:12 UTC)
- Expired
- Jun 18, 1998, 7:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Bureau County, IL
The radar
The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:30 PM CDT | Tornado F0 | Manlius, IL | Brief tornado touchdown resulted in no reported damage. |
| Jun 18, 6:40 PM CDT | Hail 1.75 | Princeton, IL | A strong thunderstorm dropped hail ranging in size from one inch to one and three fourth inches near Princeton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2000 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 182312 RRA SVRMLI ILC011-190015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 612 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUREAU COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 715 PM CDT * AT 611 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 32 MILES WEST OF PRINCETON OR 16 MILES SOUTHWEST OF NEPONSET MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEPONSET AROUND 630 PM CDT MINERAL AROUND 630 PM CDT SHEFFIELD AROUND 635 PM CDT BUDA AROUND 640 PM CDT PRINCETON AROUND 655 PM CDT THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FR`OM WINDOWS! MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 18, 2:30 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT THU JUN 18 1998 IN THE MIDDLE OF WATCHES AND KEEPING AN EYE ON BORDERLINE SEVERE WEATHER. THE WARM SECTOR BUSY WEATHER WAS JUST TO GET US FINE TURNED AND READY FOR THIS EVENING. THE MAIN COLD FRONT IS STILL IN CENTRAL IOWA WHERE DSM HAS BEEN BUSY WITH TOR AND SVR WARNINGS. MAIN MOISTURE CONVERGENCE IS STILL IN THE VICINITY OF THE COLD FRONT. SPC JUST POINTED OUT THAT ALSO SOME OLD OUTFLOW ACTION ALSO INTERACTING WITH THIS FRONT. JUST HAD A BRIEF CONVERSATION WITH DSM AND WILL GO WITH A CONTINUE FLASH FLOOD WATCH ACROSS ALL OF SOUTHEAST IOWA. THAT THREAT SHOULD END ONCE THE FRONT PUNCHES THROUGH...BUT UNTIL THEN...POTENTIAL IS STILL THERE FOR THIS TO TURN INTO A HEAVY RAIN EVENT. ALL INDICATIONS ARE THAT BY THE TIME THE COLD FRONT REACHES OUR AREA...WE WILL BE DEALING WITH MAINLY A HIGH WIND EVENT. DUE TO LACK OF TIME WILL GO WITH CURRENT GUIDANCE AND PREVIOUS ZFP PACKAGE AT THIS TIME. CID 65/++ DBQ 62/++ MLI 67/++ BRL 67/++ MEYER
In the hours before
Local storm report, Jun 18, 6:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0601 PM JUST W OF LORAN IL 50 MPH WIND GUST 06/18/98 STEPHENSON 0600 PM GENESEO IL 80 MPH WIND GUST 06/18/98 HENRY 0600 BARSTOW IL 50 TO 60 MPH WIND GUST 06/18/98 ROCK ISLAND 0600 CALONA IL NUMEROUS TREES DOWN 06/18/98 HENRY
Local storm report, Jun 18, 6:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0601 PM JUST W OF LORAN IL 50 MPH WIND GUST 06/18/98 STEPHENSON 0600 PM GENESEO IL 80 MPH WIND GUST 06/18/98 HENRY 0600 BARSTOW IL 50 TO 60 MPH WIND GUST 06/18/98 ROCK ISLAND 0600 CALONA IL NUMEROUS TREES DOWN 06/18/98 HENRY
Local storm report, Jun 18, 6:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
06\08 PM DAVENPORT IA WIND DAMAGE
06/18/98 SCOTT LARGE TREE DOWN AT BRADEY AND
CENTRAL PARKLocal storm report, Jun 18, 6:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
06\08 PM DAVENPORT IA WIND DAMAGE
06/18/98 SCOTT LARGE TREE DOWN AT BRADEY AND
CENTRAL PARKLocal storm report, Jun 18, 6:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 610 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0611 PM PRAIRIE CITY IL 60 MPH WIND GUST 06/18/98 MC DONOUGH
Local storm report, Jun 18, 6:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 610 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0611 PM PRAIRIE CITY IL 60 MPH WIND GUST 06/18/98 MC DONOUGH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:45 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 75 min |
| Jun 18, 4:45 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 75 min |
| Jun 18, 4:55 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson | 65 min |
| Jun 18, 5:03 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 62 min |
| Jun 18, 5:23 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 77 min |
| Jun 18, 5:23 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 77 min |
| Jun 18, 5:33 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 67 min |
| Jun 18, 5:46 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 64 min |
| Jun 18, 5:53 PM CDT | Tornado Warning | DVN | Henry | 32 min |
| Jun 18, 6:00 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 50 min |
| Jun 18, 6:30 PM CDT | Tornado Warning | DVN | Whiteside | 20 min |
| Jun 18, 6:49 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 21 min |
| Jun 18, 6:54 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 66 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.